Georgia, 2022

Damaging Winds in Georgia, June 6 to 8, 2022

June 6 to 8, 2022 · NWS FFC · 13 events in 4 counties and zones

An axis of instability was draped across much of the area during a multi-day stretch in June, which served as a catalyst for diurnally driven convection across portions of north and central Georgia. These storms and its respective outflows produced numerous reports of trees and powerlines down, with minor structural damage at some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An axis of instability was draped across much of the area during a multi-day stretch in June, which served as a catalyst for diurnally driven convection across portions of north and central Georgia. These storms and its respective outflows produced numerous reports of trees and powerlines down, with minor structural damage at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 12:47 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 6, 12:47 PM EST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
147 PM EDT Mon Jun 6 2022

...Updated for 18Z Aviation Discussion...

.PREV DISCUSSION... /Issued 1110 AM EDT Mon Jun 6 2022/

..Late Morning Update...

UPDATE...

Made adjustments to near-term temps, dew points, PoPs, and sky
cover based on observations and the persistent low cloud deck
across portions of north and central GA. Isolated showers and even
a thunderstorm are already underway across some of our southern
counties where SBCAPE is analyzed at 2000 J/kg and PWAT is
maximized. Day Cloud Phase Distinction satellite imagery shows a
blossoming Cu field and a few glaciating cloud tops in the area
generally along and west of the stretch of I-75 south of Atlanta
to the southern CWA border, so this area is where convection will
be focused over the next couple of hours.

Previous discussions follow...

Martin

PREV DISCUSSION... /Issued 746 AM EDT Mon Jun 6 2022/

UPDATE...

12z Aviation update below.

Baker

PREV DISCUSSION... /Issued 345 AM EDT Mon Jun 6 2022/

Morning Area Forecast Discussion...

SHORT TERM /Today through Tuesday/...

Some overnight convection in parts of the southern CWA is
expected to continue to diminish here in the early morning hours,
though residual moisture could allow for some patchy fog
development. We should see some increased diurnally driven shower
and thunderstorm coverage this afternoon into evening across the
western majority and southern CWA given extent of a marginal
instability axis. CAMs are actually in decent consensus with
increased coverage as well. The focus shifts then late tonight
into Tuesday morning as a possible MCS/organized cluster of
convection could push into the northern CWA along an upper impulse
traversing the TN Valley. This along with any remnant outflow it
may generate, could focus other convective triggering later
Tuesday so some changes in daytime pops and extent southward may
be determined given the evolution of this feature in the morning.

For temps, expect some near normal highs today with much of the
area getting to the mid 80s, then a bit warmer for Tuesday (much
of central GA reaching the low 90s).

Baker

LONG TERM /Tuesday Night through Sunday/...

To kick off the long term period Wednesday, the eastern CONUS is
in the midst of a gradual pattern change: from mostly zonal flow
aloft to mid-levels characterized by broad troughing associated
with the southern descent of a closed low across northern Canada.
Ahead of the shift to a more progressive wave train, Wednesday and
much of Thursday will feature feature bursts of convective
activity, forced primarily by a series of disturbances traversing
mid-level flow. Greatest coverage is likely across northern GA,
closest in proximity to passing shortwaves and local moisture
maxima. Friday will likely be the driest day in the extended as a
weak dry slot moves across the southeast, and no distinct source
of organizational forcing.

There is good agreement among global models that as we move into
the weekend, a shortwave trough will dig across the Midwest and
into the Ohio River Valley. A lobe of low pressure develops in
response across the Deep South late Friday, and begins a
northeastward trek toward the mid-Atlantic. With deep moisture
throughout the column, Saturday looks poised to feature a rather
amorphous blob of convection across much of the forecast area. The
airmass will be sufficiently unstable (thanks to highs just about
5-10 degrees above climo) to support increased coverage of
showers and thunderstorms. Behind the low, moisture is quickly
scoured away, and any lingering showers and storms on Sunday
should be confined to the southern portion of the CWA, where a
stationary boundary is progged to drape across the FL panhandle.

This week is likely to be the hottest of the year for locales
along and south of the Fall Line, with temperatures in the mid-to-
upper 90s through Saturday. Will need to keep an eye on surging
heat index values - with an extremely moist airmass in place for
the better part of the extended, dewpoints are currently progged
to reach well into the lower-70s, conducive to apparent
temperatures over 100F.

96

&&

.AVIATION...
18Z Update...
Scattered TSRA have developed across portions of western and
central GA and are slowly drifting/developing further east, so
have a TEMPO for TSRA and associated MVFR vsbys and VRB
winds/gusts from 18z-22z at all sites except AHN. Periods of VFR
cigs between 035-055 expected with the afternoon Cu field. A
several-hour window of MVFR cigs with possible IFR cigs appears
likely Tuesday morning (around 11z to 15z) at the Atlanta area
sites and AHN. Winds will be ESE to SE through the evening at 5-10
kts outside of any storms. A wind shift to SW is expected Tuesday
morning after 12z.

//ATL Confidence...18Z Update...
Medium confidence on Tuesday morning cigs.
High confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  65  88  69 /  20  20  30  10
Atlanta         84  68  87  71 /  30  20  30  20
Blairsville     79  62  80  64 /  20  20  60  40
Cartersville    84  67  86  68 /  30  20  40  30
Columbus        86  68  92  71 /  40  20  20   5
Gainesville     84  65  85  69 /  30  20  40  20
Macon           87  65  92  70 /  40  20  20   5
Rome            85  68  86  70 /  30  30  40  30
Peachtree City  84  65  88  68 /  30  20  20  10
Vidalia         84  68  91  71 /  40  20  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....96
AVIATION...Martin
Hazardous weather outlook, Jun 6, 4:12 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
512 AM EDT Mon Jun 6 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
512 AM EDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are possible across much of
north and central Georgia this afternoon. Any storms that develop
will be capable of producing gusty winds, locally heavy rainfall,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are possible across much of
north and central Georgia Monday through Sunday, primarily during
the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 6, 12:09 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
109 PM EDT Mon Jun 6 2022

GAZ079-061745-
Talbot GA-
109 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Talbot
County through 145 PM EDT...

At 108 PM EDT, a strong thunderstorm was over Po Biddy Crossroads, or
near Talbotton, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Talbotton, Junction City, Po Biddy Crossroads and Baldwinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3272 8455 3279 8443 3272 8436 3268 8436
      3268 8437 3264 8437 3264 8438 3262 8439
      3260 8449
TIME...MOT...LOC 1708Z 246DEG 7KT 3269 8445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 12:20 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
120 PM EDT Mon Jun 6 2022

GAZ042-061745-
Carroll GA-
120 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southwestern Carroll
County through 145 PM EDT...

At 119 PM EDT, a strong thunderstorm was over Bowdon, or 9 miles
southwest of Carrollton, moving east at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton and Bowdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3347 8526 3354 8529 3359 8515 3349 8511
TIME...MOT...LOC 1719Z 252DEG 6KT 3352 8523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 1:13 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EDT Mon Jun 6 2022

GAZ109-061845-
Dodge GA-
213 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Dodge County
through 245 PM EDT...

At 212 PM EDT, a strong thunderstorm was over Five Points, or 8 miles
south of Eastman, moving northeast at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Eastman, Chauncey, Union, Jay Bird Springs, Five Points, Achord and
Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3208 8328 3228 8316 3217 8300 3215 8299
      3215 8297 3214 8295 3213 8295 3211 8296
      3198 8312
TIME...MOT...LOC 1812Z 217DEG 5KT 3208 8314

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 1:14 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Mon Jun 6 2022

GAZ068-070-061845-
Lamar GA-Pike GA-
214 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of Pike and northern
Lamar Counties through 245 PM EDT...

At 214 PM EDT, a strong thunderstorm was over Lifsey Springs, or near
Zebulon, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Barnesville, Zebulon, Milner, Williamson, Orchard Hill, Meansville,
Aldora, Liberty Hill, Hilltop, Lifsey Springs and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3321 8440 3320 8439 3320 8438 3319 8437
      3319 8423 3318 8422 3318 8417 3313 8409
      3299 8426 3299 8429 3300 8430 3299 8430
      3299 8444 3304 8451
TIME...MOT...LOC 1814Z 217DEG 13KT 3305 8438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 1:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
225 PM EDT Mon Jun 6 2022

GAZ097-061900-
Laurens GA-
225 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Laurens
County through 300 PM EDT...

At 225 PM EDT, a strong thunderstorm was near Cedar Grove, or 9 miles
northwest of Alamo, moving north at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rentz, Lowery and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3221 8303 3243 8302 3238 8272 3234 8273
      3233 8275 3233 8274 3231 8273 3228 8276
      3227 8276 3227 8277 3220 8286 3220 8289
      3215 8299
TIME...MOT...LOC 1825Z 191DEG 9KT 3221 8291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 1:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
226 PM EDT Mon Jun 6 2022

GAZ043-061900-
Douglas GA-
226 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of Douglas County
through 300 PM EDT...

At 226 PM EDT, a strong thunderstorm was over Bill Arp, or near
Douglasville, moving north at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Douglasville, Villa Rica, Lithia Springs, Winston, Lake Val-Do-Mar,
Bill Arp, Chapel Hill and Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3373 8491 3373 8490 3378 8490 3377 8488
      3379 8473 3381 8472 3380 8465 3365 8468
      3364 8472 3362 8474 3363 8475 3360 8479
      3360 8491 3372 8490
TIME...MOT...LOC 1826Z 182DEG 18KT 3368 8480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 51 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 6, 1:35 PM EST to 1:37 PM EST
Where
Lamar County, 0.58 mi W of Barnesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.050, -84.160

A large tree was reported down across Thomaston St near Tyler St.

Thunderstorm Wind, Lamar

When
June 6, 1:38 PM EST to 1:40 PM EST
Where
Lamar County, 0.58 mi E of Aldora
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.050, -84.170

Several trees were downed in Barnesville, including at the intersection of Hwy 341 and Zebulon rd. Siding was also removed from a building on grove Rd.

Thunderstorm Wind, Coweta

When
June 8, 9:35 PM EST to 9:37 PM EST
Where
Coweta County, 1.5 mi SSE of Welcome
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.380, -84.870

A transformer fire and power line were reported down on Pete Davis Rd.

Thunderstorm Wind, Coweta

When
June 8, 9:40 PM EST to 9:42 PM EST
Where
Coweta County, 1.86 mi ESE of Mc Bride
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.370, -84.750

Tree down across road at intersection of Belltree Cir and Hunterian Pl.

Thunderstorm Wind, Coweta

When
June 8, 9:40 PM EST to 9:42 PM EST
Where
Coweta County, 2.15 mi SSW of Thomas Xrds
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
33.370, -84.690

Multiple trees down near intersection of Woolsey Rd and Parks Rd.

Thunderstorm Wind, Coweta

When
June 8, 9:40 PM EST to 9:42 PM EST
Where
Coweta County, 1.15 mi E of Mc Bride
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.380, -84.760

Tree reported down at the Home2 Suites in Newnan.

Thunderstorm Wind, Coweta

When
June 8, 9:40 PM EST to 9:42 PM EST
Where
Coweta County, 1.35 mi ESE of Mc Bride
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.370, -84.760

Tree down in road near intersection of Newnan Lakes Blvd and Lower Fayetteville Rd.

Thunderstorm Wind, Coweta

When
June 8, 10:00 PM EST to 10:02 PM EST
Where
Coweta County, 1.86 mi ESE of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.320, -84.690

Tree with power line down at intersection of McDonald Rd and Tope Rd.

Thunderstorm Wind, Fulton

When
June 8, 10:03 PM EST to 10:05 PM EST
Where
Fulton County, 0.69 mi N of Hapeville
Measured
52 kt (60 mph) estimated gust
Injuries
5 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.680, -84.400

Reports of a large tree downed onto a home in the 2700 block of Grand Avenue.

Thunderstorm Wind, Fulton

When
June 8, 10:04 PM EST to 10:06 PM EST
Where
Fulton County, 0.69 mi N of Lakewood Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.690, -84.370

Multiple trees reported down in the Lakewood Area.

Thunderstorm Wind, Walton

When
June 8, 10:55 PM EST to 10:57 PM EST
Where
Walton County, 1.09 mi NNE of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.795, -83.713

Several trees reported down in city of Monroe.

Thunderstorm Wind, Walton

When
June 8, 11:00 PM EST to 11:02 PM EST
Where
Walton County, 1.5 mi NNE of Social Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -83.710

Damage sustained to a home on north Cherokee Rd due to large limbs torn from nearby tree.

Thunderstorm Wind, Walton

When
June 8, 11:06 PM EST to 11:08 PM EST
Where
Walton County, 2.21 mi SE of Herndonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.680, -83.670

Tree downed onto a car near Social Circle by Fairplay Rd and Howard Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042593, 1042595, 1042596, 1042607, 1042614, 1042617, 1042618, 1042649, 1042651, 1042652, 1042654, 1042657, 1042670.